MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LAG SCREW DRIVER; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. LAG SCREW DRIVER; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71674087
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a trauma surgery while the instruments were inside of the patient, the lag driver retaining rod assay capture stick caught onto a guide pin and seemed to be defective; the piece on the trigen t-handle was broken in the captures of the screwdriver.There were no pieces broken off inside of the patient.The procedure was successfully completed with no significant delay using a smith and nephew back up device.Patient was not harmed.
 
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, during a trauma surgery while the instruments were inside of the patient, the lag screw driver (b)(4) capture stick caught onto a guide pin and seemed to be defective; the piece on the t-handle (b)(4) was broken in the captures of the screwdriver.There were no pieces broken off inside of the patient.The procedure was successfully completed with no significant delay using a smith and nephew back up device.Patient was not harmed.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned lag screw driver confirmed the inner part that connects to the mating device is damaged on the tip.This device also has extensive wear usage.A review of complaint history on the listed part revealed no additional complaints for the listed batch with the same failure mode a review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of this complaint case revealed there were no patient injuries reported.Per e-mail communication, no pieces broken off inside of the patient and the procedure was completed with a backup device.Since no patient injuries are being reported no further clinical/medical assessment is warranted at this time.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LAG SCREW DRIVER
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11909918
Report Number1020279-2021-04873
Device Sequence Number4395362
Product Code HSB
UDI-Device Identifier03596010580443
UDI-Public03596010580443
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71674087
Device Catalogue Number71674067
Device Lot Number08LCT0019
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 05/17/2021
Supplement Date Received by Manufacturer05/17/2021
08/03/2021
Initial Report FDA Received Date05/31/2021
Supplement Report FDA Received Date06/24/2021
08/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;